Tornadoes · United States · Georgia · 2009

EF0 tornado, Liberty Hill, Georgia, June 4, 2009

This EF0 tornado ran 0.2 miles across Worth County on June 4, 2009, touching down at 8:50 PM EDT and reaching 50 yards wide. It killed nobody, and did $35,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 4, 2009
Touchdown
8:50 PM EDT (00:50 UTC)
Lifted
8:51 PM EDT (00:51 UTC)
On the ground
1 minutes
Path length
0.2 miles (0.3 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$35,000
County
Worth County
Touchdown point
31.400, -83.910
Lift-off point
31.400, -83.907
Record number
0906041850-01

What the Weather Service recorded

On the evening of the 4th, a small tornado touched down in southern Worth County.

A brief EF0 tornado damaged the roofs of three mobile homes along Bridgeboro Anderson City Road.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

0 minutes of warning. NWS TAE issued a tornado warning for this county at 00:50 UTC, 0 minutes before the tornado touched down, in force until 01:15 UTC.

Issued (UTC)ExpiredProductOffice
00:50 UTC01:15 UTCTornado WarningTAE

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:07 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Jun 4, 3:46 PM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 4, 3:46 PM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
346 PM EDT THU JUN 4 2009

.SHORT TERM...WEAK SFC LOW OUT AHEAD OF THE MAIN UPPER TROUGH IS
CURRENTLY LIFTING NORTHEAST THROUGH EAST CENTRAL ALABAMA. BANDS OF
SHOWERS AND THUNDERSTORMS EXTEND SOUTH AND SOUTHEAST OF THE LOW
CENTER ACROSS SOUTH GEORGIA AND THE FLORIDA BIG BEND. ADDITIONAL
CONVECTION HAS DEVELOPED ACROSS SOUTHWEST ALABAMA. SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON ACROSS THE AREA
WITH THE BEST POPS EAST OF THE APALACHICOLA/CHATTAHOOCHEE RIVER.

TONIGHT AND FRIDAY...UPPER TROUGH WILL SWING EAST TOWARDS THE
FORECAST AREA WITH ANOTHER WEAK SFC LOW FORMING ALONG THE COLD
FRONT. MOST OF THE AREA IS EXPECTED TO REMAIN ON THE WET SIDE OF
THE FRONT THROUGH FRIDAY...SO GOOD COVERAGE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED ONCE AGAIN. HAVE GONE WITH LIKELY POPS
ACROSS ALL BUT THE WESTERN FRINGES OF THE FORECAST AREA.

GUIDANCE HAS COME INTO BETTER AGREEMENT FOR SATURDAY...WITH ALL
MODELS NOW SHOWING THE UPPER TROUGH AND FRONT STALLING ACROSS THE
EASTERN HALF OF THE CWA. THIS WILL KEEP DEEP MOISTURE AND RAIN
CHANCES IN PLACE A LITTLE LONGER. WITH THIS IN MIND...HAVE RAISED
POPS ACROSS THIS AREA FOR SATURDAY TO 30S AND 40S.

.LONG TERM(SATURDAY NIGHT-THURSDAY)... THE GFS/GFS ENSEMBLE
MEAN/ECMWF ALL SHOW AN UPPER LOW CENTERED SOMEWHERE OVER OVER THE
EASTERN GULF AND THE FLORIDA PENINSULA AND AN UPPER RIDGE AXIS
EXTENDING NORTHEAST ACROSS THE LOWER MS VALLEY TO THE CAROLINAS
FROM A HIGH CENTERED OVER MEXICO SATURDAY NIGHT THROUGH SUNDAY
NIGHT. AT THE SURFACE...THE PERIOD BEGINS WITH A TROUGH OR
REMNANTS OF THE PREVIOUSLY DISCUSSED FRONTAL BOUNDARY ABOVE
CONTINUING TO WEAKEN NEAR THE AREA SUNDAY AND SUNDAY NIGHT AS A
HIGH PRESSURE RIDGE BEGINS TO RE-ESTABLISH ITSELF ACROSS THE
SOUTHEAST. ALTHOUGH THE MODELS INDICATE A MUCH DRIER AIRMASS
FILLING IN OVER THE AREA TO START THE PERIOD...ISOLATED TO
SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE COME SUNDAY
AFTERNOON AND EVENING WITH THE UPPER LOW AND THE WEAK TROUGH OR
STATIONARY FRONTAL BOUNDARY AT THE SURFACE REMAINING IN PLACE.
MONDAY THROUGH THURSDAY...THE MODELS BEGIN TO INDICATE RISING
UPPER HEIGHTS AND PLENTY OF DRY AIR OVER THE AREA...WHICH WILL
KEEP THE RAIN CHANCES DOWN TO NEAR OR BELOW AVERAGE THROUGH THE
SECOND HALF OF THE PERIOD. TEMPERATURES WILL REMAIN NEAR TO
SLIGHTLY ABOVE AVERAGE THROUGH THE UPCOMING WEEK.

&&

.AVIATION...SHOWER ACTIVITY CONTINUES ACROSS THE REGION PRODUCING
THE OCCASIONAL IFR CONDITION IN THE STRONGEST SHOWERS. EXPECT
ADDITIONAL STORMS TO DEVELOP BACK TO THE WEST LATER THIS
AFTERNOON...SO HAVE INCLUDED LATE DAY TEMPOS AT PFN AND DHN TO
HANDLE THE TRAILING CONVECTION. WITH ABUNDANT LOW LEVEL MOISTURE
EXPECT IFR CONDITIONS TO DEVELOP AFTER 06Z ACROSS THE REGION. THE
CIGS SHOULD GRADUALLY LIFT AFTER DAYBREAK...BUT SCATTERED TO
NUMEROUS SHOWERS AND STORMS SHOULD DEVELOP IN THE AFTERNOON ON
FRIDAY PRODUCING THE OCCASIONAL IFR CONDITION.

&&

.MARINE...GRADIENT EXPECTED TO TIGHTEN OVER THE COASTAL WATERS
TONIGHT AS THE FRONT APPROACHES AND LOW PRESSURE DEVELOPS ACROSS
SOUTH ALABAMA. THIS MAY BRING WINDS UP TO AROUND 15 KNOTS OVER THE
COASTAL WATERS. HEADLINE CRITERIA NOT EXPECTED ATTM. WINDS SHOULD
WEAKEN BY FRIDAY AFTERNOON AS THE FRONT SETTLE OVERHEAD. A WEAK
GRADIENT IS THEN EXPECTED THROUGH THE REMAINDER OF THE FORECAST
WITH MINIMAL WINDS AND SEAS.

&&

.FIRE WEATHER...NO FIRE WX CONCERNS THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  68  83  66  87  67 /  40  70  30  40  10
PANAMA CITY  72  80  69  85  71 /  50  60  20  20  10
DOTHAN       67  81  64  87  66 /  50  60  30  30  10
ALBANY       68  83  65  87  65 /  50  70  40  40  20
VALDOSTA     68  84  66  86  66 /  40  70  40  40  20
CROSS CITY   69  83  67  85  66 /  40  70  40  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

CAMP/GODSEY
Hazardous weather outlook, Jun 4, 5:39 AM EDT, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
539 AM EDT THU JUN 4 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-051000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
539 AM EDT THU JUN 4 2009 /439 AM CDT THU JUN 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
ANOTHER DAY OF SHOWERS AND THUNDERSTORMS IS EXPECTED AS AN UPPER
AIR DISTURBANCE AND COLD FRONT APPROACHES THE AREA. WHILE RAIN
CHANCES WILL BE HIGH...RAINFALL TOTALS ARE NOT EXPECTED TO BE HIGH
ENOUGH TO CAUSE MAJOR FLOODING CONCERNS. THUNDERSTORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE WILL BE A HIGH RISK FOR RIP CURRENTS ALONG THE PANHANDLE
BEACHES ON FRIDAY. THE UNSETTLED WEATHER CONDITIONS WITH SHOWERS
AND STORMS WILL CONTINUE INTO FRIDAY AS A COLD FRONT APPROACHES
AND MOVES INTO THE AREA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
THROUGH THIS PERIOD. THE ABOVE AVERAGE RAINFALL CHANCES WILL TREND
BACK DOWN TO NEAR NORMAL OVER THE WEEKEND AS THE FRONT STALLS AND
WEAKENS OVER OR NEAR THE LOCAL AREA. TEMPERATURES SHOULD REMAIN
NEAR OR SLIGHTLY ABOVE NORMAL THROUGH MUCH OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

WATSON

In the hours before

Special weather statement, Jun 4, 7:01 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
701 PM EDT THU JUN 4 2009

ALZ068-069-042345-
GENEVA-HOUSTON-
601 PM CDT THU JUN 4 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR GENEVA AND NORTHWEST
HOUSTON COUNTIES...

* UNTIL 645 PM CDT

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST NORTHWEST OF SLOCOMB...OR 11 MILES SOUTH OF
DALEVILLE...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL BE NEAR...
  SLOCOMB BY 610 PM CDT.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

18-WOOL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Tallahassee Rgnl, FL (KTLH), 00:00Z

0.8 hours before the tornado, 117 km from the path. June 5, 2009.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2009-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 343 joules per kilogram, CIN -20, lifted condensation level 957 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2009-06-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 93 square meters per square second, 0 to 6 km bulk shear 23 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-20 J/kg
Surface CAPE
1401 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

Tallahassee Rgnl, FL (KTLH), 12:00Z

11.2 hours after it, 117 km from the path. June 5, 2009.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2009-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 285 joules per kilogram, CIN -52, lifted condensation level 880 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2009-06-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -99 square meters per square second, 0 to 6 km bulk shear 17 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-52 J/kg
Surface CAPE
1049 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
17 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
-99 m²/s²
0-3 km storm-relative helicity
-89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The surface observations

Albany Municipal (ABY), 31 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:53 UTC7969210° 10 kt1008.8
23:53 UTC7870200° 9 kt1009.5
00:53 UTC7570210° 12 kt1009.8
01:29 UTC69.868310° 20 kt271010.8+TSRA BR
01:32 UTC69.866.2330° 17 kt271010.5+TSRA BR
01:37 UTC6866.2340° 14 kt261010.2+TSRA BR
01:43 UTC6866.2220° 12 kt211011.2TSRA BR
01:47 UTC69.864.4350° 9 kt221010.5+TSRA
01:51 UTC71.664.4250° 10 kt221010.8+TSRA
01:53 UTC6965230° 11 kt221011.2+TSRA BR
01:57 UTC69.866.2210° 9 kt1011.2+TSRA BR
02:02 UTC69.866.2200° 9 kt1011.2TSRA BR
02:32 UTC69.866.2200° 5 kt1010.8-RA

From the Iowa Environmental Mesonet's archive of airport observations.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:50 UTCTSTM WND DMG4 E BridgeboroWorth, GAPOSSIBLE TORNADO DAMAGED THE ROOFS OF THREE MOBILE HOMES ON BRIDGEBORO ANDERSON CITY ROAD. ONE ROOF SUFFERED SIGNIFICANT TO TOTAL DAMAGE WITH THE OTHER TWO SUSTAINING MINOR DAMAGE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of June 4, 2009

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 411:10 AM EDTEF0Leon, FL0.125$1.3 million
June 44:03 PM EDTEF0Glynn, GA2.175
June 44:17 PM CDTEF0Hartley, TX0.5100
June 43:35 PM PDTEF0Linn, OR1.5150$10,000
June 46:08 PM CDTEF0Oldham, TX1.0100
June 46:33 PM CDTEF0Randall, TX0.1100
June 46:40 PM CDTEF0Randall, TX0.8100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.